Nonconvulsive status epilepticus cases arising in connection with cephalosporins


Bora I., Demir A., Uzun P.

EPILEPSY & BEHAVIOR CASE REPORTS, vol.6, pp.23-27, 2016 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 6
  • Publication Date: 2016
  • Doi Number: 10.1016/j.ebcr.2016.04.005
  • Journal Name: EPILEPSY & BEHAVIOR CASE REPORTS
  • Journal Indexes: Emerging Sources Citation Index, Scopus
  • Page Numbers: pp.23-27

Abstract

Cephalosporins, particularly cefepime, exert neurotoxic side effects that can lead to status epilepticus. These neurotoxic side effects include myoclonus, dystonic movements, tremor, asterixis, seizure, status epilepticus, encephalopathy, and sometimes coma. Status epilepticus, particularly nonconvulsive status epilepticus (NCSE), is a well-known but unusual complication in patients with altered renal function who were receiving treatment with intravenous cephalosporins, especially cefepime. We reviewed the clinical and electroencephalographic (EEG) characteristics of 7 patients with renal failure who developed consciousness alterations with changes in EEG activity while being treated with cephalosporins. All patients developed renal failure: six patients had chronic renal failure, one patient had acute renal failure, and two patients were administered hemodialysis. Nonconvulsive status epilepticus was observed between 2 and 8 days (average of 5.6 days) after initiation of cephalosporins. Cephalosporins are epileptogenic drugs, especially when used in excessive doses or when renal function is impaired. Critically ill patients with chronic kidney disease are particularly susceptible to cefepime neurotoxicity. Clinical and electrophysiological results of patients guide the diagnosis of NCSE by healthcare providers. (C) 2016 Published by Elsevier Inc.